By John Smith •
Updated: 23 Nov 2023 • 16:51
UK charity raises awareness to dangers of PoTS
Credit: PoTS UK Facebook
The condition known as PoTS was first named in 1993 (although was described as Soldier’s Heart as early as 1916) and is considered to be a problem experienced by those with abnormal heart conditions.
Postural orthostatic tachycardia syndrome is a condition that causes an abnormal increase in your heart rate after sitting up or standing up and the most common symptoms are feeling lightheaded or dizzy, palpitations and fatigue.
The general medical opinion is that it is not normally life threatening but is an unpleasant problem which is incurable but manageable.
For a person who is not affected, when they sit or stand up, makes some of their blood flow downwards in the body, which can cause blood pressure to drop.
The body should automatically respond by narrowing the blood vessels and slightly increasing heart rate in order to prevent a fall in blood pressure and to maintain a steady blood supply to the heart and brain.
Investigation has shown that for those diagnosed with PoTS, this doesn’t happen which means that the sufferer can have a drop in blood pressure which in turn can make them dizzy and at worst they may faint and hurt themselves physically.
The British Journal of General Practice has indicated that parallels can be drawn between Long Covid (with or without PoTS) and pre-pandemic PoTS and has concluded that there is considerable crossover between symptoms of both conditions.
For those with PoTS, the British Heart Foundation recommends that the following may assist any sufferer, especially those with mild symptoms;
Drink plenty of fluids
Sit or stand up slowly when you’ve been lying down
Raise the head of your bed so you’re not fully horizontal at night
Avoid lots of caffeine or alcohol
Avoid long periods of standing.
A small number of people may be advised to increase the amount of salt in their diet.
There is no proven medication for PoTS and doctors proscribe different treatments which may help to alleviate the problem although nothing is guaranteed.
Those suffering may find that the effects are worse when hot, dehydrated, eating or after strenuous exercise.
If you have suffered from Long Covid and are experiencing any of the symptoms described above, it is advisable to contact your doctor and explain the problem.
Alternatively the charity PoTS UK is a good source of information as assistance for those who are worried that they or members of their family may be suffering the effects of this unpleasant heart condition.
Thank you for taking the time to read this article. Do remember to come back and check The Euro Weekly News website for all your up-to-date local and international news stories and remember, you can also follow us on Facebook and Instagram.
Share this story
Subscribe to our Euro Weekly News alerts to get the latest stories into your inbox!
By signing up, you will create a Euro Weekly News account if you don't already have one. Review our
Married to Ophelia in Gibraltar in 1978, John has spent much of his life travelling on security print and minting business and visited every continent except Antarctica.
Having retired several years ago, the couple moved to their house in Estepona and John became a regular news writer for the EWN Media Group taking particular interest in Finance, Gibraltar and Costa del Sol Social Scene.
Currently he is acting as Editorial Consultant for the paper helping to shape its future development.
Share your story with us by emailing firstname.lastname@example.org, by calling +34 951 38 61 61 or by messaging our Facebook page www.facebook.com/EuroWeeklyNews
Most likely that it´s a heart condition caused by the covid vax
Comments are closed.
Download our media pack in either English or Spanish.